Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 178, NWS Mobile, AL

May 28, 1997Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 2:16 AM CDT for Choctaw County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1997, 2:16 AM CDT (07:16 UTC)
Expired
May 28, 1997, 3:15 AM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:20 AM CDTHail 0.75Butler, ALDime size hail was reported around Butler.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:15 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3525 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3525 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS1 KMOB 280718 RRA
SVRMOB
ALC023-280815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
216 AM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY
 
AT 215 AM NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE A CLUSTER
OF SEVERE THUNDERSTORMS OVER CONTINUES OVER CHOCTAW COUNTY BETWEEN
BUTLER AND BOLINGER. THE STORMS WERE SHOWING VERY LITTLE MOVEMENT. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS ASSOCIATED WITH THESE
STORMS.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:05 PM CDT, 11 hours 11 minutes earlier.

Area forecast discussion, May 27, 3:05 PM CDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
305 PM CDT TUE MAY 27 1997

IR LOOP SHOWS ANTICYCLONIC CIRCULATION OVER REMAINS OF MCS IN CENTRAL
AL WHICH WILL STRENGTHEN SURFACE HIGH OVER THE EASTERN U.S..  VIS SAT
LOOP SHOWS BACK DOOR COLD FRONT RETREATING OVER NORTHERN GA AS
OUTFLOW BOUNDARY COLLIDES WITH IT.  EXPECT OUTFLOW BOUNDARY WILL SLOW
WESTWARD ADVANCEMENT OF BACK DOOR FRONT DESPITE STRENGTHENING SURFACE
PRESSURE GRADIENT AT BASE OF SFC RIDGE OVER THE CAROLINAS.  WEAK SEA
BREEZE MAY MANAGE TO INITIATE ISOLATED TSRA IN VERY UNSTABLE AND
SLIGHTLY CAPPED ATMOS OVER THE COASTAL COUNTIES...WITH ISOLATED TSRA
PERSISTING INTO THE EARLY EVENING.  COLD FRONT SEEN IN LATEST SURFACE
ANALYSIS OVER EASTERN TX WITH ASSOCIATED SCT TSRA COMES UNDER ZONE OF
DIFFLUENT 1000-500MB THICKNESS ACROSS THE CENTRAL GULF COAST TONIGHT.
HOWEVER...BOUNDARY LAYER WINDS DO NOT APPEAR TO BE SUFFICIENT TO
DEVELOP MCS.  FOR WEDNESDAY...CWA REMAINS IN WARM SECTOR WITH REMNANS
OF OUTFLOW BOUNDARIES ACROSS THE AREA.  H85 CAP DISSIPATES FOR
WEDNESDAY ALLOWING WEAK SEA BREEZE WILL DEVELOP AND GENERATE
ISOLATED/SCATTERED TSRA...AS WELL AS WEAK SFC-H85 PREFRONTAL TROF SET
TO MOVE ACROSS CWA DURING THE AFTERNOON HOURS.  SURFACE COLD FRONT
APPROACHES CWA THURSDAY...WITH WEAK PREFRONTAL TROF MOVING INTO CWA
LATE THURSDAY AFTERNOON.

FOR THE MARINE AREA WINDS WILL BE SOUTH AT 5 TO 10 KNOTS
TONIGHT...BECOMING SOUTHEAST ON WEDNESDAY.  WEDNESDAY NIGHT WILL HAVE
SOUTH/SOUTHEAST WINDS NEAR 10 KNOTS.  SEAS REMAIN 1 TO 2 FEET.

MOB 71/89/70/85 2334    PNS 71/87/71/85 2334
DTS 74/85/71/81 2344    EVR 67/83/65/81 1354 29

In the hours before

Special weather statement, May 27, 8:55 PM CDT, 5 hours 21 minutes before
ALZ052-059-FLZ003-004-280300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
855 PM CDT TUE MAY 27 1997

...STRONG THUNDERSTORMS CONTINUE ALONG THE CENTRAL GULF COAST...

AT 852 PM...RADAR AT THE NATIONAL WEATHER SERVICE IN MOBILE INDICATED
STRONG THUNDERSTORMS ALONG THE ALABAMA-FLORIDA BORDER FROM BREWTON
SOUTHEAST TO MUNSON.

OTHER DEVELOPING THUNDERSTORMS WERE LOCATED OVER CENTRAL WASHINGTON
COUNTY FROM JUST SOUTH OF CHATOM TO MCINTOSH.

THESE THUNDERSTORMS CONTINUED TO SHOW LITTLE MOVEMENT.
THEREFORE...HEAVY RAIN...WHICH MAY PRODUCE FLOODING IN LOW-LYING OR
FLOOD PRONE AREAS...WILL CONTINUE TO BE POSSIBLE.  DOPPLER RADAR
INDICATES AS MUCH AS 1.5 TO 2 INCHES MAY HAVE FALLEN OVER THE PAST 3
HOURS.

IN ADDITION...STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING
AND POSSIBLY HAIL CAN BE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA OUTLETS FOR FURTHER
UPDATES ON THESE STORMS.  IF THREATENING WEATHER APPROACHES...SEEK SAFE
SHELTER IMMEDIATELY.

DB/DS
Local storm report, May 27, 9:36 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
936 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    CHATOM                    AL
05/27/97   WASHINGTON                     LTG STRIKE TO HOUSE.
                                          REPORTED BY GROVE HILL
                                          STATE PD.

0923 PM    FLOMATON                  AL   .75 INCH HAIL
05/27/97   ESCAMBIA                       HAIL REPORTED IN MCCALL
                                          AREA BTWN FLOMATON AND
                                          BREWTON BY FLOMATON PD.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:15 PM CDTSevere Thunderstorm WarningMOBEscambia75 min
May 27, 10:19 PM CDTSevere Thunderstorm WarningMOBClarke71 min
May 27, 10:52 PM CDTSevere Thunderstorm WarningMOBBaldwin, Monroe68 min
May 28, 1:17 AM CDTSevere Thunderstorm WarningMOBChoctaw58 min
May 28, 2:28 AM CDTSevere Thunderstorm WarningMOBWashington47 min
May 28, 2:42 AM CDTSevere Thunderstorm WarningMOBClarke63 min
May 28, 3:39 AM CDTSevere Thunderstorm WarningMOBWilcox51 min
May 28, 3:31 PM CDTSevere Thunderstorm WarningMOBWilcox59 min
May 28, 3:46 PM CDTSevere Thunderstorm WarningMOBClarke59 min
May 28, 3:52 PM CDTSevere Thunderstorm WarningMOBWashington68 min
May 28, 4:54 PM CDTSevere Thunderstorm WarningMOBClarke, Washington66 min
May 28, 6:49 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.